Although narcotic abuse is notoriously difficult to manage, with high relapse rates in every setting, methadone maintenance therapy (MMT) has been shown to reduce overall rates of abuse of other drugs, overdose and death, criminal activity, needle sharing, and commercial sex work. Methadone maintenance is a long-term strategy. The drug is provided as a substitute, not a cure, for narcotic abuse. Patients may continue to receive their daily maintenance dose for years. One-year retention rates in several large studies of MMT have ranged from 25% to 60%, while rates of relapse after leaving MMT are high. Stopping methadone use poses the same challenges as quitting any narcotic and should only be done under a doctor’s care.
Methadone is also used to treat heroin withdrawal, an issue for some hospitalized patients. Prescribing methadone for maintenance therapy is limited to federally licensed methadone treatment programs.
There are several critical facets of this drug hospitalists must be aware of:
Unpredictable half-life: Methadone, relative to other opioids, has high lipid solubility, slow metabolism, and a typical half-life ranging from 15 to 60 hours—although it can be longer. Methadone’s analgesic effect is shorter-lived, so analgesic doses should be given two, three, or four times daily. But the longer half-life means it can take three days or more after the initial dose before the drug’s full effect—on respiration for example—is known. That is why therapeutic doses can build to toxic levels. There is also wide variation in its effects among patients. Guidelines suggest titrating methadone upward for increased analgesic effect should not be attempted until at least three days after the first dose.
Respiratory depression: This is an issue when the drug is initiated in an opioid-naïve patient or is too rapidly titrated. Deaths from methadone have been seen at doses once considered safe. Physicians are cautioned to start patients on low doses while using other, short-acting opioids for breakthrough pain and frequently assessing for signs of overdose or respiratory depression, such as difficulty in breathing, shallow breathing, extreme sleepiness, or inability to think, talk, or walk normally.